Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762



The Nash conjecture for threefolds

Author: János Kollár
Journal: Electron. Res. Announc. Amer. Math. Soc. 4 (1998), 63-73
MSC (1991): Primary 14P25
Published electronically: September 15, 1998
MathSciNet review: 1641168
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Nash conjectured in 1952 that every compact differentiable manifold can be realized as the set of real points of a real algebraic variety which is birational to projective space. This paper announces the negative solution of this conjecture in dimension 3. The proof shows that in fact very few 3-manifolds can be realized this way.

References [Enhancements On Off] (What's this?)

  • [Akbulut-King91] S. Akbulut and H. King, Rational structures on $3$-manifolds, Pacific J. Math. 150 (1991), 201-204. MR 93c:57028
  • [AGV85] V. I. Arnold, S. M. Gusein-Zade and A. N. Varchenko, Singularities of Differentiable Maps I-II, Birkhäuser 1985, 1988. MR 86f:58018; MR 89g:58024
  • [Benedetti-Marin92] R. Benedetti and A. Marin, Déchirures de variétés de dimension trois, Comm. Math. Helv. 67 (1992), 514-545. MR 94d:57036
  • [BCR87] J. Bochnak, M. Coste and M-F. Roy, Géométrie algébrique réelle, Springer, 1987. MR 90b:14030
  • [CKM88] H. Clemens, J. Kollár and S. Mori, Higher Dimensional Complex Geometry, Astérisque 166 (1988). MR 90j:14046
  • [Comessatti14] A. Comessatti, Sulla connessione delle superfizie razionali reali, Annali di Math. 23(3) (1914), 215-283.
  • [Cutkosky88] S. D. Cutkosky, Elementary contractions of Gorenstein threefolds, Math. Ann. 280 (1988), 521-525. MR 89k:14070
  • [Hartshorne77] R. Hartshorne, Algebraic Geometry, Springer, 1977. MR 57:3116
  • [Hempel76] J. Hempel, $3$-manifolds, Princeton Univ. Press, 1976. MR 54:3702
  • [Iskovskikh80] V. A. Iskovskikh, Anticanonical models of three-dimensional algebraic varieties, J. Soviet Math. 13 (1980), 745-814. MR 81i:14026b
  • [Kawamata92] Y. Kawamata, Boundedness of $\Bbb Q$-Fano threefolds, Proc. Int. Conf. Algebra, Contemp. Math. vol. 131 (1992), 439-445. MR 93g:14047
  • [Kawamata96] Y. Kawamata, Divisorial contractions to $3$-dimensional terminal quotient singularities, in Higher dimensional complex varieties (Trento, 1994), de Gruyter, (1996), 241-246. MR 98g:14005
  • [Keel-McKernan98] S. Keel and J. McKernan, Rational curves on quasi-projective varieties, Mem. AMS (to appear). CMP 98:09
  • [Kharlamov76] V. Kharlamov, The topological type of non-singular surfaces in $RP^3$ of degree four, Funct. Anal. Appl. 10 (1976), 295-305. MR 56:8584
  • [Kollár87] J. Kollár, The structure of algebraic threefolds - an introduction to Mori's program, Bull. AMS 17 (1987), 211-273. MR 88i:14030
  • [Kollár93] J. Kollár, Effective Base Point Freeness, Math. Ann. 296 (1993), 595-605. MR 94f:14004
  • [Kollár96] J. Kollár, Rational Curves on Algebraic Varieties, Springer-Verlag, Ergebnisse der Math. vol. 32, 1996. MR 98c:14001
  • [Kollár97] J. Kollár, Real Algebraic Threefolds I. Terminal Singularities, Collectanea Math. (to appear).
  • [Kollár98a] J. Kollár, Real Algebraic Threefolds II. Minimal Model Program, J. AMS (to appear).
  • [Kollár98b] J. Kollár, Real Algebraic Threefolds III. Conic Bundles (preprint).
  • [Kollár98c] J. Kollár, Real Algebraic Threefolds IV. Del Pezzo Fibrations (in preparation).
  • [KoMiMo92] J. Kollár, Y. Miyaoka and S. Mori, Rationally Connected Varieties, J. Alg. Geom. 1 (1992), 429-448. MR 93i:14014
  • [Kollár-Mori98] J. Kollár and S. Mori, Birational geometry of algebraic varieties, Cambridge Univ. Press, 1998 (to appear).
  • [Manetti91] M. Manetti, Normal degenerations of the complex projective plane, J. f.r.u.a. Math. 419 (1991), 89-118. MR 92f:14028
  • [Manetti93] M. Manetti, Normal projective surfaces with $\rho=1, P_{-1}\geq 5$, Rend. Sem. Mat. Univ. Padova 89 (1993), 195-205. MR 94k:14027
  • [Mikhalkin97] G. Mikhalkin, Blowup equivalence of smooth closed manifolds, Topology, 36 (1997), 287-299. MR 98f:57046
  • [Mori82] S. Mori, Threefolds whose Canonical Bundles are not Numerically Effective, Ann. of Math. 116 (1982), 133-176. MR 84e:14032
  • [Nash52] J. Nash, Real algebraic manifolds, Ann. Math. 56 (1952), 405-421. MR 14:403b
  • [Reid85] M. Reid, Young person's guide to canonical singularities, in Algebraic Geometry, Proc. Symp. Pure Math. vol. 46, pp. 345-414. MR 89b:14016
  • [Reid94] M. Reid, Nonnormal Del Pezzo surfaces, Publ. RIMS Kyoto Univ. 30 (1994), 695-728. MR 96a:14042
  • [Rolfsen76] D. Rolfsen, Knots and links, Publish or Perish, 1976. MR 58:24236, MR 95c:57018
  • [Scott83] P. Scott, The geometries of $3$-manifolds, Bull. London Math. Soc., 15 (1983), 401-487. MR 84m:57009
  • [Shafarevich72] R. I. Shafarevich, Basic Algebraic Geometry (in Russian), Nauka, 1972. English translation: Springer, 1977, $2$nd edition, 1994. MR 51:3162; MR 56:5538; MR 95m:14001; MR 95m:14002
  • [Tognoli73] A. Tognoli, Su una congettura di Nash, Ann. Scuola Norm. Sup. Pisa 27 (1973), 167-185. MR 53:434
  • [Viterbo98] C. Viterbo, (personal communication).

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 14P25

Retrieve articles in all journals with MSC (1991): 14P25

Additional Information

János Kollár
Affiliation: University of Utah, Salt Lake City, UT 84112

Received by editor(s): July 17, 1998
Published electronically: September 15, 1998
Communicated by: Robert Lazarsfeld
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society